Alert archive / Montana / High Wind Watches in 2012

High Wind Watch 4, NWS Glasgow, MT

March 26, 20124 counties in Montana

NWS Glasgow, MT issued this high wind watch at Mar 26, 2012, 2:54 AM MDT for 4 counties in Montana. It took effect at Mar 27, 2012, 12:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 26, 2012, 2:54 AM MDT (08:54 UTC)
In effect from
Mar 27, 2012, 12:00 AM MDT
Expired
Mar 26, 2012, 3:23 PM MDT
In force
Issued by
NWS Glasgow, MT

Counties Dawson County, MT, Prairie County, MT, Richland County, MT, Wibaux County, MT

The radar

The Glasgow radar (KGGW), 177 km from the middle of the area, began a volume at 08:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 8.9 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2012-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2012-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1831 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this high wind watch went out at Mar 25, 9:04 PM MDT, 5 hours 50 minutes earlier.

Area forecast discussion, Mar 25, 9:04 PM MDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
904 PM MDT SUN MAR 25 2012

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH TUESDAY...
UPDATED THE FORECAST TO INCREASE THE CLOUD COVER AS PACIFIC
MOISTURE IS BEING SHOT NORTHWARD BY UPPER TROUGH OVER BAJA
CALIFORNIA. UPPER TROUGH WILL BE PUSHED OVER THE SIERRA NEVADA
MOUNTAIN TONIGHT AND IT WILL HEAD TOWARDS THE NORTHERN PLAINS AS
MORE OF AN OPEN WAVE THAT HAS A NEGATIVE TILT TO IT. THIS WILL
LEAD TO SHOWERS AND A FEW THUNDERSTORMS MONDAY AFTERNOON AND
EVENING. RSMITH

PREVIOUS DISCUSSION...SYNOPTIC SET UP... A TROUGH OF COLD AIR EXTENDS
FROM THE HUDSON BAY DOWN INTO THE MIDWEST. A WARM RIDGE RUNS UP
THE HIGH PLAINS FROM TEXAS INTO COLORADO AND THEN TILTS BACK
TOWARD THE MONTANA FRONT RANGE. TO THE WEST A WELL AMPLIFIED
TROUGH EXISTS FROM THE COASTLINE OF SOUTHERN CALIFORNIA UP THROUGH
BRITISH COLUMBIA. ANOTHER TROUGH EXISTS JUST SOUTH OF ALASKA IN
THE NORTH PACIFIC. BEHIND THE PREVIOUSLY MENTION ONE.

TONIGHT... THE RIDGE OVER THE HIGH PLAINS WILL CONTINUE TO BUILD
IN WARMTH AND AMPLIFY. MOISTURE TRAPPED UNDER THE RIDGE AT THE
SURFACE MAY BE CAPABLE OF FORMING LOW LEVEL STRATUS AGAIN DURING
THE MORNING HOURS WHICH COULD KEEP NIGHT TIME LOWS FROM BOTTOMING
OUT FOR AREAS IMPACTED. A WARM FRONT LIFTING OVER FAR EASTERN
MONTANA AND THE DAKOTAS MAY BE ABLE TO PRODUCE EARLY MORNING
SHOWERS BUT THIS IS NOT LIKELY AT THIS TIME.

MONDAY THROUGH MIDNIGHT... THE UPPER LEVEL RIDGE WILL SLIDE EAST
AS THE EXTRA ENERGY AT THE TIP OF THE CALIFORNIA TROUGH ROUNDS AND
GETS FLUNG UP WILDLY INTO WYOMING. THE CONTRAST OF A COLD
ENERGETIC SHORTWAVE AND A HOT THERMAL RIDGE WILL SPIN UP A SURFACE
LOW AND PROBABLY SPARK OFF THUNDERSTORMS ACROSS EASTERN MONTANA.
HOWEVER... A LARGE SWATH OF AREA JUST NORTH OF THE LOW IS
ANTICIPATED TO BRIEFLY SKIRT BY WITH NO SHOWERS DURING THE MID DAY DUE
TO A VERY STRONG THERMAL CAP THAT WILL PRECLUDE SHOWERS UNTIL THE
EVENING HOURS. CAPE LOOKS TO BE THIN AND DRY AIR ENTRAINMENT WILL
LIMIT THE STRENGTH OF ANY INITIAL CELLS. BY THE LATE AFTERNOON AND EARLY
EVENING HOURS PACIFIC MOISTURE SHOULD BEGIN PUMPING IN AND
SHOWERS SHOULD SPREAD OUT IN COVERAGE AND ENOUGH CAPE MAY BE LEFT
TO THROW OUT A COUPLE BOLTS BEFORE MIDNIGHT. SHOWERS SHOULD BECOME
FAIRLY STRATIFORM BY TUESDAY MORNING AS A COLD FRONT SLIDES DOWN
THE BACK SIDE OF THE LOW. LARGE QPF TOTALS OF A TENTH TO A HALF
INCH WILL BE POSSIBLE WITH ANY HEAVY SHOWERS ESPECIALLY ACROSS THE
YELLOWSTONE VALLEY.

TUESDAY MORNING AND AFTERNOON... A COLD FRONT WILL MOVE THROUGH THE REGION
AND WINDS BEHIND THE FRONT WILL TURN OUT OF THE NORTHWEST DRAWING
DOWN COLD AIR AND SWEEPING THE RAIN SHOWERS OFF TO THE EAST. THIS
WILL BE A GRADUAL PROCESS THAT WILL TAKE ABOUT 12 HOURS. STRONG
WINDS BEHIND THIS SYSTEM WILL NOT BE GRADUAL HOWEVER... AND DUE TO
A STRONG PRESSURE GRADIENT AND CAA COULD REACH UPWARDS OF 25 TO 30
MPH SUSTAINED WITH 35 TO 40 MPH GUSTS BEFORE LETTING UP DURING
THE EVENING. GAH

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
12Z MODELS RUNS IN A LITTLE BETTER AGREEMENT WITH THE TIMING OF
THE SHORTWAVES IN THE EXTENDED PERIOD. UPPER RIDGE SLIDES ACROSS
THE NORTHERN PLAINS ON WEDNESDAY FOR A RETURN TO WARM AND DRY
WEATHER. A WEAK SHORTWAVE PUSHES A COLD FRONT THROUGH THE STATE ON
WEDNESDAY NIGHT. MODELS TRENDING DRY WITH THE FRONT AND CONVECTIVE
PARAMETERS DIMINISH QUICKLY IN THE EVENING SO REMOVED MENTION OF
THUNDER. CONFIDENCE DECREASES FOR THE REMAINDER OF THE FORECAST
PERIOD WITH EC MORE PROGRESSIVE BRINGING SHORTWAVES ACROSS THE
REGION THEN THE GFS/GEM WHICH MAINTAIN DRY WARM SOUTHWEST FLOW
INTO THE WEEKEND. SPLIT THE DIFFERENCE AND KEPT SOME POPS WITH
GFS WARM FRONT/EC COLD FRONT PASSAGE ON FRIDAY...THEN BOTH MODELS
BRING A STRONGER COLD FRONT THROUGH THE REGION ON SATURDAY
NIGHT/SUNDAY. EBERT

PREVIOUS LONG TERM DISCUSSION...THE EXTENDED BEGINS WITH A SHORT
WAVE RIDGE IN PLACE OVER MONTANA. THE GFS AND EC ARE IN GOOD
AGREEMENT ON THIS FEATURE. THE RIDGE MIGRATES TO THE EAST PUTTING
MONTANA IN SOUTHWEST FLOW ALOFT. FROM DAY 5 AND BEYOND THE EC AND
GFS HAVE DIFFERENT TIMING AND POSITIONING OF FEATURES MOVING
THROUGH THE UPPER FLOW PATTERN.

CONFIDENCE IS LOW IN PINNING DOWN THE EVENTS THIS WEEK WITH THE
MODEL DIFFERENCES ON TIMING... HOWEVER THE OVERALL PATTERN IS
WESTERLY TO SOUTHWESTERLY WITH CHANCES OF WEAK CONVECTION WITH
STRONGER SHORTWAVES AND FRONTS. OVERALL NOT ANY BIG TEMPERATURE
SWINGS ARE EXPECTED THROUGH THE PERIOD.

FOR THE SOLUTION IN THE EXTENDED LEANED ON A HEAVY EC CONSALL
BLEND FOR FORECAST ELEMENTS WHICH KEPT WITH THE CURRENT FORECAST
TREND. PROTON

&&

.AVIATION...
MOSTLY VFR. EASTERLY WINDS WILL REMAIN ABOVE 10 KTS OVERNIGHT...
AND STRONGER AT KGGW AS A LARGE STORM SYSTEM DEVELOPS OVER
WYOMING. WITH THE EAST WIND KEEPING MOISTURE OVER THE REGION COULD
SEE SOME PATCHY MVFR CONDITIONS AGAIN IN THE YELLOWSTONE VALLEY ON
MONDAY. AS THE WYOMING STORM MOVES NORTH EXPECT FLIGHT CONDITIONS
TO DETERIORATE WITH RAIN SPREADING ACROSS THE REGION MONDAY NIGHT.
WINDS WILL ALSO BE SWITCHING TO THE WEST OR NORTHWEST AND
INCREASING. RAE

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 3 PM MDT MONDAY FOR FORT PECK LAKE.

FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
FOR MTZ122.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Mar 25, 2:37 PM MDT, 12 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
237 PM MDT SUN MAR 25 2012

MTZ023>027-261030-
MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX-
237 PM MDT SUN MAR 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LAKE WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE THROUGH NOON
TOMORROW FOR SOUTHEAST WINDS OF 15 TO 25 MPH WITH GUSTS UP TO 30
MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FIRE WEATHER WATCH IS IN EFFECT FOR ZONE 122 FROM NOON MONDAY
THROUGH 9 PM MONDAY EVENING FOR SOUTHEAST WINDS OF 20 TO 30 MPH
SUSTAINED WITH GUSTS UP TO 40MPH... RELATIVE HUMIDITY OF 20
PERCENT... DRAMATIC WIND SHIFT... AND POSSIBLE LIGHTNING STRIKES
FROM PASSING THUNDERSTORMS.

A STRONG COLD FRONT WILL PASS THROUGH THE AREA MONDAY EVENING.
AHEAD OF THE FRONT EXPECT SCATTERED SHOWERS AND THUNDERSTORMS. AS
THE FRONT PASSES THE WINDS WILL SHIFT TO THE NORTHWEST AND
INCREASE TO BETWEEN 30 TO 40 MPH WITH GUSTS NEAR 50 MPH. THE
STRONGEST WIND SPEED WILL BE SOUTH OF THE MISSOURI RIVER. YOUNG
LIVESTOCK COULD BE IMPACTED BY THE RAIN...COLD AIR AND STRONG
WINDS THROUGH TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ016>022-059>062-261030-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-
NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-NORTHERN VALLEY-
EASTERN ROOSEVELT-
237 PM MDT SUN MAR 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LAKE WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE THROUGH NOON
TOMORROW FOR SOUTHEAST WINDS OF 15 TO 25 MPH WITH GUSTS UP TO 30
MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG COLD FRONT WILL PASS THROUGH THE AREA MONDAY EVENING.
AHEAD OF THE FRONT EXPECT SCATTERED SHOWERS AND THUNDERSTORMS. AS
THE FRONT PASSES THE WINDS WILL SHIFT TO THE NORTHWEST AND
INCREASE TO BETWEEN 30 TO 40 MPH WITH GUSTS NEAR 50 MPH. THE
STRONGEST WIND SPEED WILL BE SOUTH OF THE MISSOURI RIVER. YOUNG
LIVESTOCK COULD BE IMPACTED BY THE RAIN...COLD AIR AND STRONG
WINDS THROUGH TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 3:01 AM MDTRed Flag WarningGGWDawson, McCone, Prairie, Richland, Wibaux12 hr
Mar 26, 3:23 PM MDTLake Wind AdvisoryGGWGarfield, McCone, Petroleum, Phillips, Valley29 hr

Nearby

High Wind Watches in Montana, 2012Every high wind watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.